Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 177, NWS Wilmington, OH

July 8, 2001Grant County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2001, 1:50 PM EDT for Grant County, Kentucky. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 1:50 PM EDT (17:50 UTC)
Expired
Jul 8, 2001, 2:30 PM EDT
In force
40 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Grant County, KY

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:15 PM EDTThunderstorm Wind 50 EJonesville, KYNumerous trees and large limbs were knocked down across the county. A shed was also damaged near Jonesville.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr
Jul 8, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 081750
SVRILN

KYC081-081830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
150 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN KENTUCKY...

* UNTIL 230 PM EDT...

* AT 150 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
  OF CRITTENDEN TO 21 MILES SOUTHWEST OF DRY RIDGE...MOVING          
  SOUTHEAST AT 35 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLIAMSTOWN...
  DRY RIDGE...
  CRITTENDEN...


THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS WITH WIND GUSTS 
IN EXCESS OF 70 MPH.

$$
 TIPTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:57 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 8, 10:57 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1056 AM EDT SAT JUL 7 2001

JUST UPDATED ZONES TO ACCOUNT FOR SEVERE WATCH FOR TRI-STATE...
RICHMOND AND DAYTON.  KIND SHOWING LINE OF STORMS SOUTHWEST OF KLAF
MOVING SOUTHEAST ALONG STATIONARY BOUNDARY.  THE STATION BOUNDARY
EXTENDS INTO SOUTHWEST OHIO AND THEN FOLLOWS THE OHIO RIVER.
MORNING SOUNDING ALREADY SHOWING >2000 J/KG AND EXPECT THAT WILL
CLIMB OVER TO 3000 TO 4000 J/KG.  06Z MODEL RUNS DID NOT SHOW MUCH
IN THE WAY OF LIFT THIS AFTERNOON ALONG BOUNDARY BUT WITH CONVECTION
ALREADY INITIATED AND PLENTY OF INSTABILITY THERE IS NO REASON TO
SUSPECT IT WILL WANE.  IN FACT...BOUNDARY SEEMS TO STRENGTHEUN TO
SOME DEGREE AS NORTHERLY RELATIVELY COOLER AIR ENCROACHES FROM THE
NORTH.

.ILN...NONE.
 TIPTON

In the hours before

Local storm report, Jul 8, 1:45 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
145 PM EDT SUN JUL 8 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0125 PM    COUNTYWIDE                OH   WIND DAMAGE
07/08/01   FRANKLIN                       TREES DOWN COUNTYWIDE

0130 PM    LEWISBURG                 KY   WIND DAMAGE
07/08/01   MASON                          TREES DOWN

0134 PM    RISING SUN                IN    MPH TSTM WIND GUST
07/08/01   OHIO                           60 MPH GUST

0120 PM    COUNTYWIDE                IN   WIND DAMAGE
07/08/01   DEARBORN                       TREES DOWN ALL OVER COUNTY

0120 PMI    ORANGE                    IN   WIND DAMAGE
07/08/01   FAYETTE                        5 TREES DOWN

SEW

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 12:22 PM EDTSevere Thunderstorm WarningILNMason53 min
Jul 8, 1:01 PM EDTSevere Thunderstorm WarningILNBracken44 min
Jul 8, 1:14 PM EDTSevere Thunderstorm WarningILNMason46 min
Jul 8, 1:20 PM EDTSevere Thunderstorm WarningILNBoone40 min
Jul 8, 1:23 PM EDTSevere Thunderstorm WarningILNPendleton52 min
Jul 8, 1:36 PM EDTSevere Thunderstorm WarningILNGallatin39 min
Jul 8, 1:39 PM EDTFlash Flood WarningILNMason2 hr
Jul 8, 1:39 PM EDTSevere Thunderstorm WarningILNCampbell, Kenton51 min
Jul 8, 2:10 PM EDTSevere Thunderstorm WarningILNOwen65 min
Jul 8, 2:12 PM EDTSevere Thunderstorm WarningILNBracken, Mason63 min
Jul 8, 2:12 PM EDTSevere Thunderstorm WarningILNPendleton63 min
Jul 8, 2:12 PM EDTSevere Thunderstorm WarningILNRobertson63 min
Jul 8, 2:32 PM EDTSevere Thunderstorm WarningILNLewis58 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.